Human Papillomavirus: Vaccination

Department of Health written question – answered on 21st October 2015.

Alert me about debates like this

Photo of Andrew Rosindell Andrew Rosindell Conservative, Romford

To ask the Secretary of State for Health, what assessment his Department has made of the implications for its policy of the potential link between the HPV Vaccine and Postural Orthostatic Tachycardia Syndrome; and what assessment he has made of the effect of such a link on the progress of the Government's HPV vaccination programme.

Photo of Jane Ellison Jane Ellison The Parliamentary Under-Secretary of State for Health

The human papillomavirus (HPV) sub-committee of the Joint Committee on Vaccination and Immunisation (JCVI), which advises the Department on immunisation matters, considered the safety of HPV vaccine when it met in June 2015. The sub-committee reviewed safety information provided by the Medicines and Healthcare products Regulatory Agency (MHRA), as well as reports in the media and literature investigating temporal associations of the HPV vaccine to a range of overlapping syndromes including postural orthostatic tachycardia syndrome (POTS). The HPV sub-committee agreed that no available evidence supports a causative link between HPV vaccination and POTS or other overlapping syndromes. It strongly supported the continued use of the HPV vaccine to prevent infection with HPV and to protect adolescent girls from cervical and other HPV associated cancers. This position was agreed by the JCVI, which concluded it has no concerns about the safety of the HPV vaccine.

As with all vaccines and medicines, the safety ofHPV vaccines will be kept under continual review.

Does this answer the above question?

Yes0 people think so

No11 people think not

Would you like to ask a question like this yourself? Use our Freedom of Information site.

Annotations

Caron Ryalls
Posted on 22 Oct 2015 12:35 pm (Report this annotation)

I find this statement from Jane Ellison inadequate and missing some vital facts. In June 2015, there had been many papers already published in reputable medical journals highlighting a temporal association between the HPV vaccination and autonomic conditions such as Postural Orthostatic Tachycardia Syndrome. These papers raised concerns and called for further research to investigate causality. In addition to the published papers, the MHRA's own figures from HPV vaccine Yellow Card reporting have been in excess of other vaccines given to this age group and there are clear symptom clusters suggestive of autonomic problems (dizziness, fainting, nausea, fatigue) - there is no report available to the public which explains, in any detail, the analysis undertaken by the JCVI when it reviewd POTS following HPV vaccination or even a comparison of Yellow Card reports for the HPV vaccine compared with the Td/IPV booster (given to teenagers through a school programme and introduced only 3 years before the HPV vaccine). It seems to be a decision based on opinion of the JCVI members, not on scientific evidence. The evidence from MHRA's own figures is suggesting a potential association requiring proper investigation and research to determine causality, or not.

Jane Ellison has also failed to mention in this statement that the HPV vaccines are currently the focus of a review by the European Medicines Agency to "further clarify aspects of their safety profile" - specifically in relation to Postural Orthostatic Tachycardia Syndrome (POTS) and Chronic Regional Pain Syndrome (CRPS). This review was announced in July 2015 and was initiated by Denmark, where a safety signal had been identified in relation to POTS and CRPS. The Danish Health and Medicines Authority submitted the following report to the EMA for consideration as part of the current review. The report analysed adverse reactions associated with HPV vaccines from member states across Europe and a comparison was made of HPV vaccine reports in Denmark to HPV reports from all other countries in the world via the WHO database (VigiBase). A comparison was also done with HPV reports and other vaccines administered to girls aged 9-25.

This report stated:
• On a data retrieval performed on 03 August 2015, VigiBase included a total of 147 reports for POTS and HPV vaccines contained in VigiBase. For comparison, there were a total of 257 reports for POTS for all drugs. In other words, 57% of all reports of POTS have been reported with HPV vaccine. One-hundred seventeen (80%) of the reports were considered serious.

The report concludes:
"In summary, this review of VigiBase data suggests that there is an increasing trend in the number of HPV reports of containing the PTs of POTS and related syndromes. Furthermore, there is the suggestion that a similar constellation of symptoms may have been labelled with different diagnostic labels depending on the country of origin. Also, the HPV case reports from Denmark are distinguished from those from other countries primarily by the fact that there is an increased amount of clinical information provided in the reports and that certain, specific diagnostic PTs are more commonly used; however, there is no difference between Danish HPV reports and all other HPV reports in the reporting of clinical relevant PTs describing symptomatology experienced by young women after HPV vaccination.

Finally, the data suggest that there is an over-representation of serious case reports which describe a constellation of symptomatology and subsequent medical evaluation potentially consistent with a chronic fatigue –like syndrome which may be specific to HPV vaccines."

Caron Ryalls
Posted on 22 Oct 2015 8:32 pm (Report this annotation)

Report from the Danish Health and Medicines Authority for consideration by EMA and rapporteurs in relation to the assessment of the safety profile of HPV-vaccines (4/9/2015)
http://sundhedsstyrelsen.dk/~/media/0A404AD71555435BB311CD59...